Minoxidil can raise heart rate in some individuals
One uncommon side effect from minoxidil is an increase in heart rate. This is not the only thing that minoxidil is doing in this situation. It's actually primary lowering blood pressure and in turn the body increases heart rate to compensate.
I'm often asked if one needs to stop. This needs to be handled on a case by case basis. Some people will say to me " my heart rate goes up when I exercise ... so what's the difference?"
During exercise both heart rate and blood pressure go up. It's a very different physiology than minoxidil. A person's heart rate also goes up (and blood pressure goes down) when hey are dehydrated and we know this is not good. A person's heart rate can go up (and blood pressure go down) with topical minoxidil. Fortunately, this does not happen to everyone. But if there are significant heart rate changes with minoxidil, I advise checking with one's physician about whether or not to stop. This is especially important for those over 65.
Dr. Jeff Donovan is a Canadian and US board certified dermatologist specializing exclusively in hair loss. To schedule a consultation, please call the Vancouver office at 604.283.9299